Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jan 14, 2005, 4:10 AM EST for Montgomery County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2005, 4:10 AM EST (09:10 UTC)
- Expired
- Jan 14, 2005, 8:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Montgomery County, NY
The radar
The Albany radar (KENX), 55 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 140910 FFWALY NYC057-141300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 410 AM EST FRI JAN 14 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK THIS INCLUDES THE CITY OF CANAJOHARIE * UNTIL 800 AM EST * AT 401 AM EST...VERY HEAVY RAIN WAS REPORTED FROM A LINE OF SHOWERS MOVING OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANAJOHARIE AND FORT PLAIN. THE MILD WEATHER HAS CAUSE SIGNIFICANT SNOW MELT AND POSSIBLE ICE MOVEMENT COUPLED WITH THE HEAVY RAINFALL THIS MORNING NEAR CANAJOHARIE. RAINFALL AMOUNTS SO FAR HAVE BEEN BETWEEN ONE HALF AN INCH TO A INCH AND A HALF. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ALBANY. LAT...LON 4285 7468 4280 7450 4297 7447 4298 7466 $$ WASULA/SCROM
1 follow-up statement
000 WGUS71 KALY 141200 FFSALY FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 656 AM EST FRI JAN 14 2005 NYC057-141300- MONTGOMERY NY- 656 AM EST FRI JAN 14 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM EST FOR WESTERN MONTGOMERY COUNTY... AT 656 AM EST...RAINFALL WILL CONTINUE TO CHANGE TO SNOWFALL...AS TEMPERATURES FALL BELOW FREEZING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT PLAIN AND CANAJOHARIE. SIGNIFICANT SNOW MELT...UP TO AN INCH OF RAINFALL...AND ICE BUILD UP IN THE CREEK MAY HAVE CONTRIBUTED TO THE FLASH FLOODING. THE CANAJOHARIE CREEK GAGE CONTINUES TO RUN A FOOT AND A HALF OVER FLOOD STAGE. THE FLOOD STAGE IS 6 FEET. AN EMERGENCY MANAGER WENT TO THE SITE AND SUSPECTS THERE IS AN ICE JAM BETWEEN THE GAGE AND THE VILLAGE OF CANAJOHARIE. THE CREEK WILL BEGIN TO SUBSIDE IN THE LATE MORNING. SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ALBANY. LAT...LON 4285 7468 4280 7450 4297 7447 4298 7466 $$ WASULA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 3:11 AM EST, 59 minutes earlier.
Area forecast discussion, Jan 14, 3:11 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
311 AM EST FRI JAN 14 2005
.SYNOPSIS...STRONG ANNA FRONT PUSHING THROUGH FCA. RETURN TO NEAR OR
BELOW NORMAL TEMPS NEXT FEW DAYS. SOME LK RESPONSE FRI NT AND AGAIN
SUN INTO MON ASSOC WITH 2NDARY CDFNT.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...POWERFUL CDFNT SURGING ACRS THE
FCA ATTM. ON A SLK-IPT-ROA LINE ATTM. WL REACH RUT-SCH-BGM BY 09Z
AND BE E OF MOST OF FCA BY 12Z. STRONG FRONTOGENISUS ALONG FRONT
WILL PRODUCE PD OF 1/3 TO 1 INCH OF RN IN 1-4 HRS. LEADING EDGE IS
LINEAR AND MAY BE ACCOMP BY WIND GUSTS TO 30 TO 40 MPH. SO FAR NO
C-G LTNG ALONG IT. RAPIDLY ADVECTING CD AIR WILL CHANGE PCPN TO SNOW
WITH BRIEF MIX BEFORE IT ENDS. MANY AREAS WILL SEE A FAST 1-2 MAYBE
3 INCHES OF SNOW THIS MRNG. WITH 50 DEG WX ACRS HIGHLANDS OVER 24
HRS AND MANY AREAS PAST 12 HRS SNOW MELT IS ESCALATING...AND QUICK
SHOT OF HEAVY RAIN COULD SEND SOME STREAMS OUT OF THEIR BANKS. AFT
THIS SYSTEM MOVES OFF SHORE MUCH COLDER AMAS MOVES IN WITH FAIR WX
THIS AFTN INTO SAT. ONLY DEPARTURE WILL BE -SHSN FM LK EFFECT TNGT
AND SAT...BUT IT IS ONLY WORKING WITH CONDITIONAL INSTAB UNDER
NIZIOL SCHEME AND ITS CAPPED AT TIMES...MAINLY 240-280 VECTOR IN THE
S ADIRONDACKS. SUN SECONDARY ARCTIC CDFNT PUSHES S AND LIES E-W ACRS
FCA SUN NT. IT WILL FOCUS AND INCR LK RESPONSE. IT WILL ALSO INCR
CLDS SUN AND SUN NIGHT FM N TO S.
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...SECONDARY ARCTIC CDFNT WLL
FOCUS A LK EFFECT RESPONSE MONDAY INTO THE TUG HILL SWINGING SOUTH
ACRS FCA MON NT. IN ADDITION PASSING 500 HPA SHORT WV WILL FURTHER
ENHANCE THE RESPONSE. LARGE SFC HIGH WILL FM OH VLY TO NEW ENG WILL
DOMINATE MIDWEEK. AT FIRST QUITE COLD...THEN MODERATING WITH
DEPARTURE OF 500 HPA TROF AND ARCTIC SFC HI. &&
.AVIATION (06Z FRI TO 06Z SAT)...IFR/LIFR CONDITIONS WILL DOMINATE
BTWN 06Z AND 18Z FOR KGFL/KALB/KPOU...AS A COLD FRONT SLOWLY PUSHES
THROUGH ERN NY ENDING THE BALMY WEATHER. CIGS WILL GENERALLY BE IN
THE 400 FOOT TO 1000 FOOT RANGE WITH VISIBILITIES BETWEEN 1 AND 3
MILES. THE PCPN WILL TRANSITION TO A RAIN AND SNOW MIX FOR KGFL AND
KALB BTWN 12Z AND 15Z...AFTER 15Z THE PCPN WILL CHANGE TO A
RAIN/SNOW MIX IN THE MID HUDSON VALLEY (KPOU). THE WINDS WILL SHIFT
TO THE W/NW BTWN 12Z AND 14Z AT 15 TO 20 KNOTS...WITH GUSTS IN THE
30-35 KNOT RANGE. AFTER 18Z CONDITIONS WILL RAPIDLY LIFT TO VFR
LEVELS. THE WINDS WILL GRADUALLY SUBSIDE TO 5-10 KNOTS FROM THE NW/N
AFTER 00Z WITH THE SKIES CLEARING.
&&
.HYDROLOGY...A FLOOD WATCH IS IN EFFECT UNTIL NOON. WARM
TEMPERATURES THURSDAY CAUSED SNOWPACK TO RAPIDLY MELT. OVER NEXT 4-6
HOURS MOST AREAS WILL HAVE A SHORT PERIOD OF HEAVY RAIN. SOME
STREAMS ARE ICE COVERED...SO SOME ICE JAM PROBLEMS ARE POSSIBLE
TODAY. AT THIS TIME MINOR FLOODING IS POSSIBLE...BUT MANY STREAMS
MAY SEE VERY SHARP RISES THIS MORNING. &&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM UNTIL NOON-CTZ001
WIND ADVISORY UNTIL 2PM-CTZ001
MA...FLOOD WATCH UNTIL NOON-MAZ001
WIND ADVISORY UNTIL 2PM-MAZ001-025
NY...FLOOD WATCH UNTIL NOON-NYZ032-
033-038>043-047>054-058>061-063>066-082>084
WIND ADVISORY UNTIL 2PM-NYZ032-033-041>043-047-
051-054-058-061-063-082-
VT...FLOOD WATCH UNTIL NOON-VTZ013>015
WIND ADVISORY UNTIL 2PM-VTZ013>015
&&
SYNOPTIC...SNYDER
MESOMET...WASULAHazardous weather outlook, Jan 13, 6:15 PM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 615 PM EST THU JAN 13 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141200- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 615 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...OVERNIGHT A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT. SEE FLOOD WATCH PRODUCT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A FLOOD WATCH IS IN EFFECT UNTIL 2 PM FRIDAY. SEE FLOOD WATCH PRODUCT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED IF FLOODING OCCURS.
In the hours before
Special weather statement, Jan 14, 2:53 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 253 AM EST FRI JAN 14 2005 NYZ040-047-058-063-140845- ...A LINE OF SHOWERS WITH EMBEDDED STRONG WINDS MOVING INTO SCHOHARIE...MONTGOMERY...GREENE AND ULSTER COUNTIES... AT 244 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH PERHAPS A RUMBLE OF THUNDER CAPABLE OF PRODUCING...WINDS IN EXCESS OF 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF SUMMIT TO 16 MILES WEST OF JEFFERSON TO 32 MILES SOUTHWEST OF JEFFERSON...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF HARTWICK TO MEREDITH TO 13 MILES SOUTHWEST OF MEREDITH...AND MOVING EAST AT 50 MPH. THUNDERSTORMS WILL BE NEAR... SUMMIT AND JEFFERSON BY 300 AM EST COBLESKILL AND RICHMONDVILLE BY 310 AM EST NORTH BLENHEIM...GILBOA AND BREAKABEEN BY 320 AM EST SCHOHARIE...CENTRAL BRIDGE AND PRATTSVILLE BY 330 AM EST RAINFALL AMOUNTS FROM THIS LINE WILL RANGE FROM ONE QUARTER TO ONE HALF AN INCH. WASULA
Special weather statement, Jan 14, 3:40 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 340 AM EST FRI JAN 14 2005 NYZ039>043-047>052-058-059-063-083-084-140915- ...A LINE OF SHOWERS WITH EMBEDDED STRONG WINDS MOVING ACROSS SCHOHARIE...MONTGOMERY...ALBANY...GREENE...ULSTER...SCHENECTADY... SARATOGA...WARREN...WASHINGTON AND FULTON COUNTIES... AT 332 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF HEAVY RAIN SHOWERS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF LAKE GEORGE VILLAGE TO 7 MILES NORTH OF GALWAY TO GILBOA TO 18 MILES WEST OF PHOENICIA...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF WARRENSBURG TO 14 MILES NORTHEAST OF AMSTERDAM TO 12 MILES NORTHEAST OF ROXBURY TO 15 MILES NORTHEAST OF ROSCOE...AND MOVING EAST AT 55 MPH. THUNDERSTORMS WILL BE NEAR... LANESVILLE...WESTERLO...WEST GLENS FALLS AND VOORHEESVILLE BY 345 AM EST OLIVEBRIDGE...WEST SHOKAN...KERHONKSON AND MOUNT TREMPER BY 350 AM EST HARTFORD AND WOODSTOCK BY 400 AM EST RAINFALL AMOUNTS WILL APPROACH A HALF AN INCH IN LESS THAN A HALF AN HOUR WITH THIS LINE OF SHOWERS. WASULA
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 1:05 PM EST | Flash Flood Warning | ALY | Montgomery | 3 hr |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.